Montana, 2007

Hail in Montana, June 23, 2007

June 23, 2007 · NWS TFX · 2 events in 1 county or zone

A severe thunderstorm produced severe hail in Blaine county. The hail damaged crop fields and accumulated to approximately 2 inches on the roadway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm produced severe hail in Blaine county. The hail damaged crop fields and accumulated to approximately 2 inches on the roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 22, 10:00 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 22, 10:00 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1100 PM MDT FRI JUN 22 2007

UPDATED AVIATION SECTION ONLY

.UPDATE...A BAND OF CLOUDS ASSOCIATED WITH A WEAK UPPER LEVEL
DISTURBANCE IS MOVING ACROSS THE ZONES. THE AIRMASS IS UNSTABLE BUT
QUITE DRY AND WILL STABILIZE QUICKLY DURING THE EVENING AND THE
CHANCE FOR THUNDER WILL REMAIN LOW. ZELZER

&&

.AVIATION...
UPDATED 0500Z.
A WEAK COLD FRONT/UPPER LEVEL DISTURBANCE ARE MOVING EAST ACROSS THE
REGION THIS EVENING. EXPECT AN AREA OF MID/HIGH LEVEL CLOUDS TO
AFFECT MUCH OF THE REGION THROUGH 14Z SATURDAY...BUT SINCE THE
AIRMASS IS FAIRLY STABLE...LITTLE/NO PRECIP IS EXPECTED AT THIS
TIME. VFR CONDITIONS...ALONG WITH MOSTLY CLEAR SKIES WILL PREVAIL ON
SATURDAY MORNING...WHILE AN INCREASE IN CLOUDS IS EXPECTED SATURDAY
AFTERNOON/EVENING. THE AIRMASS BECOMES A BIT UNSTABLE NEAR 22Z OVER
SOUTHWEST MONTANA FOR A FEW ISOLATED THUNDERSTORMS NEAR THE BOZEMAN
AREA. EXPECT MAINLY VFR CONDITIONS FROM 00Z SUNDAY THRU 06Z
SUNDAY...WITH A FEW ISOLATED THUNDERSTORMS OVER THE ENTIRE REGION.
POSSIBLE CEILINGS/VISIBILITY PROBLEMS DO TO SMOKE COULD DEVELOP
JUST WEST OF LEWISTOWN DURING THE EARLY EVENING HOURS ON SATURDAY DO
TO A FOREST FIRE SOUTHWEST OF STANFORD. THIS WILL BE MONITORED
CLOSELY DURING THE DAY ON SATURDAY. BRUSDA.

&&

.PREV DISCUSSION... (ISSUED 300 PM MDT FRI JUN 22 2007)

TONIGHT THROUGH SUNDAY...OVERALL PATTERN NOT CHANGING MUCH. UNSTABLE
SOUTHWEST FLOW ALOFT WILL PERSIST AS AN UPPER LEVEL TROF REMAINS
OVER THE PACIFIC NORTHWEST COAST. A MID LEVEL TROF CONTINUES TO MOVE
ACROSS EASTERN MONTANA THIS AFTERNOON AND IS FIRING OFF CONVECTION.
SATELLITE IMAGERY INDICATES SOME CUMULUS NOW DEVELOPING OVER THE
NORTHWEST PORTION OF THE COUNTY WARNING AREA AND THIS IS IN LINE
WITH THE MODEL DEPICTION OF WHERE THE BEST MOISTURE CONVERGENCE AND
INSTABILITY WILL BE. EXPECT ISOLATED THUNDERSTORMS OVER THE
NORTHWEST WITH SEVERE STORMS NOT VERY LIKELY. THE UPPER RIDGE AXIS
SHIFTS TO EASTERN MONTANA SATURDAY WITH THE SOUTHWEST FLOW ALOFT
INCREASING OVER THE AREA. DYNAMICS APPEAR TO BE LACKING AND THE
AIRMASS IS QUITE DRY. EXPECT CONVECTIVE ACTIVITY TO BE CONFINED TO
THE SOUTHWEST ON SATURDAY. A BIT MORE SHORT WAVE ENERGY MOVES UP
WITH THE FLOW SATURDAY NIGHT AND THUNDERSTORM ACTIVITY BECOMES A BIT
MORE WIDESPREAD. SUNDAY WILL SEE MORE OF THE SAME AS THE UPPER
TROF BEGINS TO MOVE EAST ACROSS THE PACIFIC NORTHWEST.
TEMPERATURES WILL BEGIN A COOL DOWN SATURDAY THAT CONTINUES INTO
SUNDAY THOUGH READINGS WILL REMAIN ABOVE SEASONAL AVERAGES.
EMANUEL

SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...AN UPPER LEVEL TROUGH WILL
MOVE THROUGH MONTANA SUNDAY NIGHT AND MONDAY...BRINGING AT LEAST A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHWEST AND NORTH
CENTRAL MONTANA. TEMPERATURES WILL ALSO COOL BELOW NORMAL DURING
THIS TIME. UPPER LEVEL RIDGING WILL THEN MOVE INTO THE AREA FOR
MONDAY NIGHT AND TUESDAY...WARMING TEMPERATURES A BIT. THERE WILL
ONLY BE A SLIGHT CHANCE OF MOUNTAIN THUNDERSTORMS...AS A FEW WEAK
DISTURBANCES MOVE THROUGH THE RIDGE. ANOTHER UPPER LEVEL TROUGH WILL
THEN APPROACH THE PACIFIC NORTHWEST COAST TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT...PUTTING THE AREA UNDER AN UNSTABLE SOUTHWEST FLOW
ONCE AGAIN. THIS WILL BRING AT LEAST A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA...AS TEMPERATURES WARM TO WELL ABOVE
NORMAL.  COULSTON

THURSDAY AND FRIDAY...LATEST MODELS IN GOOD AGREEMENT THROUGH THE
EXTENDED. A LOW PRESSURE TROUGH IS POISED TO MOVE INTO THE PACIFIC
NORTHWEST THURSDAY. PACIFIC MOISTURE IN THE SOUTHWEST FLOW WILL
PROVIDE A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE CWA.
MAINTAINED A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS THROUGH
THE PERIOD. TEMPERATURES WILL BE WELL ABOVE NORMAL. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  84  52  75 /  10  10  20  20
CTB  54  82  47  72 /  10  10  20  20
HLN  56  86  53  78 /  10  20  20  20
BZN  52  87  49  80 /  10  20  20  20
WEY  37  80  39  74 /  10  10  10  10
DLN  50  85  47  77 /  10  10  10  20
HVR  58  85  55  80 /  20  10  20  30
LWT  56  84  52  76 /  10  20  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 22, 3:24 AM MST, 21 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
424 AM MDT FRI JUN 22 2007

MTZ008>015-044>055-231200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
424 AM MDT FRI JUN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 165 km away, was scanning. The volume nearest the first event began at 07:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Blaine

When
June 23, 12:35 AM MST
Where
Blaine County, 2 mi SW of Harlem
Measured
0.75 in hail
Reported by
Public
Coordinates
48.510, -108.811

A severe thunderstorm dropped .75 inch diameter hail at Harlem 2SW.

Hail, Blaine

When
June 23, 12:40 AM MST
Where
Blaine County, 0.92 mi W of Ft Belknap Agency
Measured
0.75 in hail
Reported by
Public
Coordinates
48.480, -108.770

A severe thunderstorm dropped .75 inch diameter hail at Fort Belknap.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31677, 31678.